Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rash again!!!!
Apr 6, 2005

HI,

I am on my second regimen of Hiv meds because I was first on Truvada/Sustiva and got a really bad rash so my hiv doctor switched it to Truvada/Reyataz and as a booster Norvir. It has been ten days on this regimen and was doing great up until today. I once again have broken out in a bad rash, went to see my doctor today that's my primary doctor and he put me on 4mg methylpredsolone and another med for the itch. I have an appt tomorrow to see my hiv doctor to discuss the next step. I want to ask him if it would be ok to work thru this rash and not stop the meds because I dont want to stop and start all over for a third time when I will probably just get another rash from another combination of drugs. My primary doctor said I am just very sensitive to the medications and try and work thru it. What would you recommend. The reason I started meds was because my viral load was 281,000 in january and I have not had follow-up bloodwork yet because I have not yet been on a regimen for a steady six weeks yet.

I am very depressed about this and another thing is I have missed six days of work so far this year because of related problems from the rash and I had a strep throat infection last month, now again with this I will probably have to miss another three days of work because I deal with the public face to face on a daily basis and looking the way I do now its hard to face the public, with a bad rash looks like welts all over my face. So not only do I have to deal with these side effects but my job is in jeopardy as well. I am considering leaving the workforce and go on short term disablity while I am still employed and then apply for Social Security Disability benefits because I feel its just a matter of time before I lose this job.

Response from Dr. Henry

The first month on combination HIV drugs can often be a roller-coaster for patients. Sometimes patients get rash flare-ups as a sign of immune reconstitution (ie flares of seborrhea or eosinophilic folliculitis) which is frustrating (a symptom from an improved immune system). Sustiva can cause a rash itself as could the other HIV meds to a less degree so it is an art form and a challenge to sort out. I tend to try and treat through if the rash is mild-modest and there was a good reason to choose a particular regimen (if on abacavir have to be watched very closely). I have had many patients miss some work early but then within 4 weeks or so feel much better so the call about disability can be a tough one. An experienced HIV provider familiar with your situation is the best person to advise you. KH



Previous
Terrible rash. Sustiva or Epzicom?
Next
Discolored lips

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement